IDEAS home Printed from
   My bibliography  Save this article

A note on the power superiority of the restricted likelihood ratio test


  • Praestgaard, Jens


Let be a closed convex cone which contains a linear subspace . We investigate the restricted likelihood ratio test for the null and alternative hypotheses based on an n-dimensional, normally distributed random vector (X1,...,Xn) with unknown mean and known covariance matrix [Sigma]. We prove that if the true mean vector satisfies the alternative hypothesis HA, then the restricted likelihood ratio test is more powerful than the unrestricted test with larger alternative hypothesis [real]n. The proof uses isoperimetric inequalities for the uniform distribution on the n-dimensional sphere and for n-dimensional standard Gaussian measure.

Suggested Citation

  • Praestgaard, Jens, 2012. "A note on the power superiority of the restricted likelihood ratio test," Journal of Multivariate Analysis, Elsevier, vol. 104(1), pages 1-15, February.
  • Handle: RePEc:eee:jmvana:v:104:y:2012:i:1:p:1-15

    Download full text from publisher

    File URL:
    Download Restriction: Full text for ScienceDirect subscribers only

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    1. Cohen, Arthur & Kemperman, J. H. B. & Sackrowitz, Harold B., 2000. "Properties of Likelihood Inference for Order Restricted Models," Journal of Multivariate Analysis, Elsevier, vol. 72(1), pages 50-77, January.
    2. Tsai, Mingtan, 1992. "On the power superiority of likelihood ratio tests for restricted alternatives," Journal of Multivariate Analysis, Elsevier, vol. 42(1), pages 102-109, July.
    Full references (including those not matched with items on IDEAS)


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:eee:jmvana:v:104:y:2012:i:1:p:1-15. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Dana Niculescu). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.